Illinois, 2004

Flash Flooding and Hail in Illinois, May 26 to 27, 2004

May 26 to 27, 2004 · NWS ILX · 7 events in 6 counties and zones

5 flash flood, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 25, 8:33 PM CST, 20 hours 27 minutes earlier.

Area forecast discussion, May 25, 8:33 PM CST, 20 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
933 PM CDT WED MAY 25 2004

.DISCUSSION...LATEST SURFACE ANALYSIS HAD A FRONTAL BOUNDARY
EXTENDING ACROSS ILLINOIS FROM JUST SOUTH OF CHAMPAIGN/URBANA TO
NEAR SAINT LOUIS MISSOURI...AND ON INTO THE SOUTHERN PLAINS. A WAVE
WAS NOTED ALONG THE FRONT NEAR SAINT LOUIS AND THIS WILL HELP PULL
THE FRONT SOUTH OF FORECAST AREA OVER THE NEXT FEW HOURS. THE
DEPARTURE OF THE FRONT WILL END THE PRECIPITATION OVER SOUTHERN
SECTIONS OF THE FORECAST AREA. THIS IS PRETTY WELL COVERED BY
CURRENT FORECAST...SO ONLY MINOR TWEAKS WILL BE NEEDED THIS EVENING.
&&

.PREV DISCUSSION...FORECAST CHALLENGES AHEAD INCLUDE CONVECTION
COVERAGE ACRS FCST AREA THIS EVENING AND CHANCES FOR PRECIP AGAIN
WITH WARM FRONT LT TOMORROW NIGHT AND SATURDAY MORNING. ACTIVE
PATTERN TO HOLD ACRS THE MIDWEST AS MODELS SUGGEST UPPER TROF TO
DEEPEN ACRS THE GREAT LAKES EARLY NEXT WEEK BRINGING CHANCES OF
PRECIP JUST ABOUT EVERY OTHER DAY. NOT A GREAT DEAL TO ARGUE ABOUT
WITH THE MODELS AT LEAST INTO EARLY SUNDAY. WL TEND TO SIDE MORE
WITH THE ETA MODEL WITH FRONTAL AND QPF PLACEMENT.

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
18Z SFC ANALYSIS INDICATING COLD FRONT TRACKING STEADILY SE ACRS
NW IL. SFC WAVE ON FRONT LOCATED NEAR MKC WITH SECONDARY PSEUDO-WARM
FRONT ACRS NRN MO WITH MID TO UPPER 70 DEW POINTS ALONG AND SOUTH
OF BNDRY. 18Z ILX SOUNDING INDICATING UNIDIRECTIONAL SHEAR
SUGGESTING MORE OF LINEAR CONVECTIVE MODE THIS EVENING BUT SVL
MESOSCALE BOUNDARIES SEEN ON VISIBLE...NOT COUNTING THE SYNOPTIC
SCALE COLD FRONT COULD SPIN UP A TORNADO. PWATS SOME 150-175% OF
CLIMATOLOGICAL NORMS SO PLENTY OF JUICE AVAILABLE FOR SOME EXCESSIVE
RAINFALL WITH THE STRONGER STORMS. WILL KEEP THE CURRENT FLOOD WATCH
GOING ACRS THE SE UNTIL MIDNIGHT CDT ROUGHLY ALONG AND SOUTH OF A
TAYLORVILLE TO MARSHALL LINE WHERE HEAVY RAINS FELL ACRS THIS AREA
YESTERDAY. STORMS TO EXIT THE FAR SOUTHEAST FRIDAY MORNING WITH HIGH
PRESSURE SETTLING IN FROM THE NORTH. ETA A BIT FASTER AND MORE
AGGRESSIVE IN SHOWING WARM ADVECTION PRECIP BREAKING OUT ALONG AND
NORTH OF THE WARM FRONT LATE FRIDAY NIGHT AND SATURDAY MORNING. GFS
KEEPING STRONGEST THETA-E ADVECTION OUT TO OUR WEST AND NORTH SO FOR
NOW WL JUST HAVE LOW POPS MENTIONED ACRS THE FAR NORTHERN COUNTIES
SATURDAY MORNING. POSITION OF LOW LVL JET AND 850 MB THETA-E
ADVECTION SUGGESTS PRECIP CHANCES LOOK REASONABLE SATURDAY NIGHT.

LONG TERM...SUNDAY THROUGH THURSDAY...
STRONG UPPER TROF TO PUSH ACRS THE LOWER LAKES SUNDAY AFTN AND
EVENING SETTING THE STAGE FOR MORE ACTIVE STORMS OVER THE MIDWEST.
BASED ON CURRENT TIMING IN MODELS...IT APPEARS FROPA WILL OCCUR
DURING THE EVENING HOURS ACRS THE NW AND BY MIDNIGHT OVER THE
FAR SE COUNTIES. UPPER LOW THAN FORECAST TO SLOWLY MIGRATE SE ACRS
THE GREAT LAKES WITH SVL SHORTWAVES EMBEDDED IN THE BROAD CYCLONIC
FLOW KEEPING PRECIP CHANCES GOING INTO THE MIDDLE PORTION OF NEXT
WEEK ALONG WITH SLIGHTLY BELOW NORMAL TEMPS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH TONIGHT ROUGHLY ALONG AND SOUTH OF A TAYLORVILLE TO
MARSHALL LINE.

&&

BAK/SMITH
Hazardous weather outlook, May 26, 10:05 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1105 AM CDT WED MAY 26 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-262300-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1105 AM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THIS MORNING THROUGH
TONIGHT MAINLY ALONG AND SOUTH OF INTERSTATE 70. THE PRIMARY THREAT
WILL BE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL.
OTHERWISE...THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS ALL OF
CENTRAL AND SOUTHEAST ILLINOIS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ON THURSDAY INTO THURSDAY
NIGHT ACROSS CENTRAL AND SOUTHEAST ILLINOIS. THE PRIMARY THREAT WILL
BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...ISOLATED TORNADOES ARE
ALSO POSSIBLE. A COLD FRONT WILL PUSH THROUGH CENTRAL AND SOUTHEAST
ILLINOIS ON THURSDAY AND ALLOW THUNDERSTORMS TO DEVELOP.

THE RISK FOR THUNDERSTORMS WILL RETURN TO THE AREA SATURDAY NIGHT AND
LAST THROUGH MEMORIAL DAY. SOME OF THESE STORMS SUNDAY INTO MONDAY
COULD REACH STRONG TO SEVERE LIMITS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT MAINLY ALONG AND
SOUTH OF INTERSTATE 70.

13

In the hours before

Special weather statement, May 26, 12:15 PM CST, 4 hours 45 minutes before
ILZ066>068-071>073-261845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
115 PM CDT WED MAY 26 2004

...SEVERE THUNDERSTORM WATCH 292 IS NO LONGER IN EFFECT FOR PORTIONS
OF SOUTHEAST ILLINOIS...

THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM
WATCH 292...EFFINGHAM...JASPER...CRAWFORD...CLAY...RICHLAND...
LAWRENCE.

BARKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flash flood, 2 hail. Local standard time, as filed.

Hail, Clay

When
May 26, 5:00 PM CST
Where
Clay County, 1 mi S of Xenia
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.617, -88.633

Flash Flood, Clay

When
May 26, 7:43 PM CST to May 27, 12:45 AM CST
Where
Clay County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

Heavy rain caused numerous roads in Clay County to become flooded, including US Route 50 near Xenia.

Flash Flood, Richland

When
May 26, 7:45 PM CST to May 27, 12:45 AM CST
Where
Richland County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

Heavy rain caused several roads in Richland County to become flooded, including IL Route 130 in Olney and IL Route 250 between Olney and Noble.

Flash Flood, Lawrence

When
May 26, 8:18 PM CST to May 27, 12:45 AM CST
Where
Lawrence County, Sumner
Reported by
LAW ENFORCEMENT
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

County Road 250 E had over one foot of water over it due to heavy rains.

Flash Flood, Effingham

When
May 26, 10:25 PM CST to May 27, 1:00 AM CST
Where
Effingham County, Shumway
Reported by
LAW ENFORCEMENT
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

IL Route 33 was flooded near Shumway due to heavy rains.

Hail, Shelby

When
May 26, 10:55 PM CST
Where
Shelby County, Moweaqua
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.617, -89.017

Flash Flood, Jasper

When
May 26, 10:55 PM CST to May 27, 5:00 AM CST
Where
Jasper County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

Numerous road were flooded, especially in the Willow Hill and Bogota areas due to heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401552, 5401554, 5401553, 5401555, 5401556, 5401557, 5401558.